Colorado, 2019

Winter Storm and Avalanche in Colorado, March 1 to 4, 2019

March 1 to 4, 2019 · NWS BOU · 14 events in 13 counties and zones

A strong westerly flow aloft ushered a prolonged period of heavy snow and strong winds into the north central mountains of Colorado. The combination of snow and wind resulted in a high avalanche danger.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong westerly flow aloft ushered a prolonged period of heavy snow and strong winds into the north central mountains of Colorado. The combination of snow and wind resulted in a high avalanche danger. An avalanche occurred along Interstate 70 between Frisco and Copper Mountain late in the afternoon on the 3rd. Several vehicles were trapped by the snow as it swept across the interstate. Another avalanche occurred near the same area earlier in the day. No injuries were reported and the vehicles were able to pull out of the snow field. Large stretch of I-70 now closed through the mountains. On the 5th, both directions of Interstate 70 between Herman Gulch and Silverthorne were closed for 9 hours for avalanche mitigation work. One of the avalanches brought down more snow than expected and covered the westbound lanes with 15 feet of snow and the eastbound lanes with 8 feet.

Storm totals for the 3-day event included: 35 inches at Mt Audubon; 32.5 near Mt Zirkel; 27.5 inches near Hoosier Pass, Longs Peak, Loveland Pass; 26 inches near Berthoud Falls, Climax, Glendevey and Silverthorne; 25.5 inches near Frisco; 22.5 inches near Guanella Pass; 20 inches near Cameron Pass; 19 inches at Brainard Lake; 16.5 inches near Ward; 15 inches near Alma, Eldora and Meeker Park.

In the Front Range Foothills, storm totals included: 17 inches near Estes Park; 11 inches near Georgetown and Nederland; 10 inches near Virginia Dale; 8.5 inches near Buckhorn Mountain and Glen Haven. Along the I-25 corridor and adjacent plains, storm totals included: 8.5 inches near Fort Collins; 8 inches near Elizabeth and Nunn; 7.5 inches near Loveland; 7 inches near Wellington; with 2 to 6 inches elsewhere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 28, 8:32 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 28, 8:32 PM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
832 PM MST Thu Feb 28 2019

.UPDATE...
Issued at 831 PM MST Thu Feb 28 2019

Snow showers will continue to move across the mountains through
tonight as a moist westerly flow aloft prevails. Looking at web
cameras and radar, snowfall has been light so far. The snow
showers will continue tonight with up to 4 inches of snow
expected. Rabbit Ears Pass and north may see up to 7 inches of
snow tonight. Latest forecast is on track with only minor changes
to line up with current trends.

UPDATE Issued at 511 PM MST Thu Feb 28 2019

Just issued Winter Storm Watches along the Front Range for the
upcoming cold and snow. For the northern parts, including the Fort
Collins area, will start it 5PM Friday. Models showing lift from
the jet producing a band of snow along the Colorado/Wyoming
border. For the rest of the Front Range will start the watch
Saturday morning when snow is expected to move into the Denver
area. Also put the mountain valleys in a Winter Weather Advisory.

&&

.SHORT TERM...(This evening through Friday)
Issued at 337 PM MST Thu Feb 28 2019

Drier and warmer has been the rule today due to southerly winds
on the plains through the day. Mountain areas were dry earlier,
but afternoon warming and mid-level moisture over the state are
producing scattered snow showers. Mountain areas will continue
seeing showers through the evening with a couple inches of
accumulation over higher ridges. Moisture is expected to continue
increasing Friday with more accumulations through the day. This
will be the leading edge of the continuing flow of moisture
through the weekend. An upper level jet will also be moving over
the state, helping to enhance lift over the state. Mountain shower
activity may begin impacting travel in the mountains by the
afternoon hours. Scattered rain showers could also move out over
the northeast Colorado plains late in the afternoon.

Given the increasing chances of snow in the mountains, and the
decrease in the amount of time that it will not be snowing over
the next few days, have extended the Winter Storm Warning to also
include zone 34. Model QPF fields show that eventually, just about
all of the mountains in Colorado will be receiving significant
snowfall. Questions remain about whether zones 30 and 32, North
Park and Middle Park, will receive enough snow for any advisories.
The overrunning pattern makes it possible that these mountain
valley locations could see significant accumulating snows.

.LONG TERM...(Friday night through Thursday)
Issued at 337 PM MST Thu Feb 28 2019

Models have a jet maximum of westerly flow over the CWA Friday
night into Saturday. Wind speeds are 100-140 knots at jet level. A
weak upper trough will moves across and to the east Saturday
evening. Strong flow aloft returns Sunday and Sunday night with a
west-northwesterly direction. As far as the synoptic scale energy
is concerned, the QG Omega fields show very weak upward vertical
velocity Friday night through early Saturday afternoon. The upward
motion is stronger Saturday afternoon and overnight. Downward
motion is in place Sunday into the evening. The low level winds
look to be east-southeasterly Friday night into mid day Saturday.
A decent surge of colder air is progged to move in later Saturday
afternoon with a more northeasterly low level flow behind it.
Saturday night into Sunday night's winds will be east-
northeasterly. They will be fairly weak Sunday afternoon and
night. For moisture, it is plentiful Friday evening through Sunday
morning. Moisture is not as deep Sunday and Sunday night, but
there is still some around especially for the mountains. The QPF
fields show decent amounts of measurable snow over the mountains.
With the jet around, some synoptic scale energy, significant
orographic enhancement and deep moisture, the ongoing highlight
for heavy snow is right on track. The QPF fields over the plains
are still a bit tricky; they differ considerably from model to
model. There is some on all the models, with the highest amounts
on the Cheyenne Ridge. The first shot of snow over the plains will
only affect the northern third later Friday night into Saturday
morning. All the plains are in the snow from later Saturday
afternoon into Sunday morning through about 12Z. Highlights may be
needed, advisories most likely if what we see now holds true. For
temperatures, Saturday's highs will cool off 4-7 C from Friday's
highs. Sunday's highs will be 2-5 C colder than Saturday's. For
the later days, Monday through Thursday, models have strong zonal
flow over the CWA Monday, then northwesterly flow aloft on Tuesday
with an upper ridge to push across Colorado Tuesday night and
Wednesday. On Thursday, southwesterly flow aloft becomes west-
southwesterly. Moisture is pretty sparse Monday and Tuesday, with
an increase Wednesday and Thursday. Temperatures will be way below
seasonal normals on Monday, still below but warming on Tuesday,
then near normals Wednesday and Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 831 PM MST Thu Feb 28 2019

VFR conditions are expected through Friday afternoon with mid and
high clouds streaming across the area. Rain and snow showers will
be possible late Friday afternoon and evening. Ceilings of
1000-3000 feet will be possible under the snow showers. There may
be partial clearing Friday night before low clouds and snow set in
for Saturday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Saturday morning through late Saturday
night for COZ036-039>041-043.

Winter Storm Watch from Friday afternoon through late Saturday
night for COZ035-038-042.

Winter Storm Warning until 5 AM MST Sunday for COZ031-033-034.

Winter Weather Advisory until 5 AM MST Sunday for COZ030-032.

&&

UPDATE...Meier
SHORT TERM...Dankers
LONG TERM....RJK
AVIATION...Meier
Hazardous weather outlook, Feb 28, 10:51 AM MST, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1051 AM MST Thu Feb 28 2019

COZ030>051-011800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1051 AM MST Thu Feb 28 2019

...WINTER STORM WARNING FOR NORTHERN MOUNTAINS TONIGHT THROUGH
SATURDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Dry and mild conditions will prevail across the plains today with
the coolest temperatures over the northeastern plains.

In the mountains, gusty westerly winds will continue at speeds of
25 to 35 mph over the higher passes and wind prone east slopes.
Snow will increase over the northern mountains later this
afternoon and continue overnight. Snow may become heavy at times
from Rabbit Ears Pass northward with accumulations of 5 to 10
inches possible. Elsewhere in the mountains, including Summit
and eastern Grand Counties, snowfall will be lighter, generally
in the 2 to 4 inch range tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow, heavy at times, will continue in the northern mountains
through Friday night. Along the I-70 mountain corridor snowfall
will be much lighter. Over northeast Colorado snow will become
likely Friday evening across northern portions of the front range
urban corridor and adjacent plains. Accumulations of 1 to 4 inches
will be possible.

On Saturday snow will become widespread across all of the
mountains by afternoon and continue through Saturday night. Over
northeast Colorado a strong cold front will move across in the
afternoon hours. Snow will become widespread across the plains and
foothills by early Saturday evening and continue overnight.

For Sunday snow will continue in the mountains with only a chance
of light snow at lower elevations. Temperatures across northeast
Colorado will be well below normal as readings only reach the
teens for highs.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 4 winter storm, 1 avalanche. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
March 1, 12:00 AM MST to March 3, 10:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
March 1, 12:00 AM MST to March 3, 10:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 1, 12:00 AM MST to March 4, 4:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Weather, Jackson County Below 9000 Feet

When
March 1, 3:15 AM MST to March 3, 4:00 AM MST
Where
Jackson County Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.666, -106.343 (the zone’s center; the record gives no point)

Winter Weather, Grand & Summit Counties Below 9000 Feet

When
March 1, 3:15 AM MST to March 3, 4:00 AM MST
Where
Grand & Summit Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.869, -106.117 (the zone’s center; the record gives no point)

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
March 1, 4:00 PM MST to March 3, 10:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 2, 8:00 AM MST to March 3, 2:30 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Weather, Larimer County Below 6000 Feet / Nw Weld County

When
March 2, 8:00 AM MST to March 3, 2:00 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
March 2, 8:00 AM MST to March 3, 2:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
March 2, 8:00 AM MST to March 3, 2:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
March 2, 8:00 AM MST to March 3, 2:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Winter Weather, C & S Weld County

When
March 2, 8:00 AM MST to March 3, 2:00 AM MST
Where
C & S Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Winter Weather, C & Se Park County

When
March 2, 12:00 PM MST to March 3, 10:30 AM MST
Where
C & Se Park County forecast zone
Reported by
Trained Spotter
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 3, 4:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Broadcast Media
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

An avalanche swept across I-70 and trapped vehicles in several inches of snow. No injuries or property damage was reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799731, 799732, 799733, 799742, 799743, 799740, 799744, 799746, 799747, 799748, 799749, 799750, 799745, 799735.